Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 20, 2001, 10:48 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 10:48 PM CDT (03:48 UTC)
- Expired
- Apr 20, 2001, 11:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 10:50 PM CDT | Hail 1 | Royal, IA | |
| Apr 20, 11:09 PM CDT | Thunderstorm Wind 52 E | Spirit Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210350 SVRFSD IAC041-059-210415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1048 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 1115 PM CDT * AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF FOSTORIA...OR ABOUT 9 MILES NORTHWEST OF SPENCER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOSTORIA AROUND 1100 PM CDT MILFORD...WEST OKOBOJI...WAHPETON...ARNOLDS PARK AROUND 1110 PM CDT THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR DICKINSON COUNTY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4327 9540 4316 9B525 4318 9499 4343 9508
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:55 PM CDT, 53 minutes earlier.
Area forecast discussion, Apr 20, 9:55 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT FRI APR 20 2001 UPDATED CWA ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE STORMS MOVING THROUGH NORTHWEST IOWA WITH WARNINGS BEING ISSUED. EARLIER FORECAST HOLDING UP WELL. ADDITIONAL UPDATES AS NEEDED TO FINE TUNE RAPIDLY CHANGING WEATHER THIS EVENING. THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST MINNESOTA THROUGH MIeDNIGHT...WITH POSSIBLE SEVERE WEATHER. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:51 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 24 min |
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Apr 20, 9:09 PM CDT | Tornado Warning | FSD | O'Brien, Sioux | 36 min |
| Apr 20, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 28 min |
| Apr 20, 9:28 PM CDT | Tornado Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 47 min |
| Apr 20, 9:30 PM CDT | Tornado Warning | FSD | Plymouth | 30 min |
| Apr 20, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 18 min |
| Apr 20, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 31 min |
| Apr 20, 10:14 PM CDT | Tornado Warning | FSD | Dickinson, Osceola | 31 min |
| Apr 20, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 34 min |
| Apr 20, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 33 min |
| Apr 20, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 28 min |
| Apr 20, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 48 min |
| Apr 20, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 32 min |
| Apr 20, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 32 min |
| Apr 20, 11:07 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 113 min |
| Apr 20, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 16 min |
| Apr 20, 11:45 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.